Prednisone reduction

I have been on 60 mg of Prednisone for 0ver 6 weeks for recently diagnosed GCA. My rheumatologist had me reduce the Prednisone to 55mg, two weeks later to 50mg. Now, after taking the Prednisone 50mg for one week, I am suppose to reduce the Prednisone to 40 mg.

I am also on Methotrexate and increased the dosage from 10mg to 20mg this week.

Unfortunately, the Prednisone is causing very high introcular pressure in both eyes as I have glaucoma as well. This is one of the reasons for the Methotrexate. I've had to add another eye drop med. to hopefully bring down the eye pressure. It's a no win situation right now.

I'm not feeling real comfortable about lowering the Prednisone dose so dramatically. We are leaving on a 2 week trip which will be stressful as we have to get my mom's home reaady to put on the market. Lots of family decisions and hard work.

I appreciate anyone's comments or experience.

Thanks to all of you wonderful people.

8 Replies

oldestnewest
  • Hi Joyful

    From a personal point of view I would agree the reductions are too quick. When I reduced from 60mgs I went down in stages of 5mgs at a time, staying on each new dose for about a month at a time.

    I can understand your problem with glaucoma pressures, fortunately mine weren't high enough to have to take drops, but as long as they are under control you should be okay. And they will drop back down to normal once you get lower on the Pred.

    If you have a stressful time coming up, then it is not recommended that you try and reduce your Pred at the same time, it's just asking for problems!

    I would suggest you stay on your current dose whilst you are away, and then when get home and feel ok start reducing. You really need to stay on one dose for at least a few weeks to let the Pred do its work, if you reduce too quickly you are never sure, until it's too late whether the inflammation is completely under control.

    Once you've been on Pred for 2 or 3 weeks the body stops producing its own natural cortisol, so there's no point in trying to rush things, just let the drugs do their thing.

    Hope everything goes okay with your mom's situation.

  • Thanks so much for your advice. I've really felt led to slow down the reduction, still having some headaches and jaw claudication as well.

    I certainly don't need a major flare up on our trip.

    I appreciate your support.

  • Hi again. Please don't think about reducing until you have got the headaches and jaw claudication under control. DL

  • Hi Dorset Lady!

    My rheumy contacted me yesterday and told me to stay on the Prednisone 50mg through the next few weeks while I'm on my trip. She is also concerned about the continuing headaces.

    Thanks again for your support.

  • Ok. Good to hear she's on top of things

  • I was on prednisolone (which is what prednisone is metabolised into in your body) at 20mg for 18 years. Due to exercise and alendronic acid, calcichew and vitamin supplements l, but mainly exercise I managed to avoid osteoporosis. My point is I would definitely NOT drop that much before a trip. You will end up asleep or aching like mad for the whole trip. Obviously I am not a physician and cannot make a judgement on your glaucoma. I would consult your specialist and ask him if he thinks such a drop would be appropriate with a stressful trip ahead. Unfortunately I had a severe toxic reaction to methotrexate, so can't take it. Waiting to go back to azathioprine at the mo. I was recently taken off the 20 mg pred and put onto 30mg HC which I wil lower hopefully to 15 mg. but it was when I stopped the pred that my current condition reared it's ugly head. Most bets are on CFS or poly rheumatic arthritis ( I think that was it's name). So I'm with you on the new drug situation.

    As I said my decision would be to delay such a big drop until after the stressful situation. If you have not been on steroids long you should be ok to drop but if you have (more than 6 weeks) be careful as if extra stress is put on you, your adrenal glands may not be able to give you the necessary boost in your natural steroid cortisol to see you through the stress

    Pete

  • Thank you Pete for your post. I had contact with my rheumy yesterday and will be staying on the Prednisone 50mg at least until I get home.

    The opthomologist is not encouraging me to decrease the Prednisone. She has to be sure the eye pressures don't get so high that they affect the optic nerve She will be checking the pressures again when I return.

    Thanks again for your sharing with me.

  • No problem.

    Steroids can be nasty. Especially if you drop too quickly. You can get very I'll

    Hope you get on ok on your trip.

You may also like...